Wisconsin, 2012Winter Storm in Wisconsin, December 19 to 20, 2012
December 19 to 20, 2012 · NWS MPX · 5 events in 5 counties and zones
A large storm system began to organize across the southern Rockies the morning of Wednesday, December 19th. This storm intensified as it moved out into the Plains, and across the Mid-Mississippi River Valley, then northeast across the southern Great Lakes by Thursday night, December 20th.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A large storm system began to organize across the southern Rockies the morning of Wednesday, December 19th. This storm intensified as it moved out into the Plains, and across the Mid-Mississippi River Valley, then northeast across the southern Great Lakes by Thursday night, December 20th. Most of the snowfall was light during the evening, but started to intensify after 11 pm across portions of west-central Wisconsin. One of the heavier bands of snow develop southeast of Red Wing, east toward Eau Claire, and Augusta around 11 pm. Snowfall rates in this area averaged between 1/2 to 1 inch per hour through 3 am. Locally 4 to 6 inches of snow fell in this band, with additional heavy snowfall across far southeast Eau Claire County where locally 8 to 12 inches fell by mid morning. Occasional light snow continued through the late morning, before tapering off to flurries in the afternoon.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Dec 19, 8:14 PM CST, 46 minutes earlier.
Area forecast discussion, Dec 19, 8:14 PM CST, 46 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
814 PM CST WED DEC 19 2012
.UPDATE...
MINOR BUT IMPORTANT CHANGES TO THE FORECAST THIS EVENING. SEVERAL
RUNS OF THE RAP ALONG WITH THE 20/00Z NAM INDICATE LIKELY POPS A
LITTLE FARTHER WEST OVERNIGHT AND EARLY THURSDAY MORNING THAN WE
CURRENTLY HAVE IN THE GRIDS. THIS WOULD MAKE SNOW MORE LIKELY OVER
MUCH OF THE WESTERN AND NORTHERN METRO AS WELL AS AREAS TO THE
SOUTHWEST TOWARDS NEW ULM. THE 00Z NAM CONTINUES THE TREND OF THE
18Z NAM AND BRINGS NEARLY A TENTH OF AN INCH OF QPF TO THE
AFOREMENTIONED AREAS. VERIFICATION ON THE 6HR QPF FROM THE 18Z NAM
ENDING AT 00Z WAS QUITE IMPRESSIVE ON THE AREAL COVERAGE. AN UPDATED
FORECAST HAS BEEN SENT WITH SNOW LIKELY FOR THE WESTERN AND
NORTHERN METRO ON SOUTHWEST WITH AROUND AN INCH OF ACCUMULATION
OVERNIGHT. TWO TO 3 INCHES STILL LOOK OKAY FOR THE SOUTHEAST
METRO.
&&
.DISCUSSION... /ISSUED AT 409 PM CST WED DEC 19 2012/
TONIGHT AND THURSDAY...MAJOR WINTER STORM TO IMPACT NEBRASKA...
IOWA...WISCONSIN AND ILLINOIS. MINNESOTA TO REMAIN JUST ON THE
FRINGES...AND THAT INCLUDES THE WFO MPX CWFA. SFC LOW TO TRACK
FROM THE TX/OK PANHANDLES TO KANSAS CITY TO CHICAGO TO DETROIT
TNGT THRU FRI MRNG. WHAT WILL HELP KEEP THIS STORM SHUNTED TO THE
S...AND KEEP THE SIGNIFICANT SNOW AMOUNTS OVER FAR SE MN INTO
CENTRAL WI...IS AN APPROACHING CDFNT FROM THE NW TNGT THRU TMRW.
THE NAM IS STILL MOST BULLISH WITH SNOWFALL AMOUNTS COMPARED TO
OTHER MODELS...AND THE OTHER CERTAINTY IS THAT THERE WILL BE SHARP
GRADIENTS IN THE SNOW AMOUNTS NOT ONLY FROM THE TWIN CITIES SOUTH-
AND EASTWARD...BUT EVEN WITHIN INDIVIDUAL COUNTIES IN THE WINTER
STORM AND BLIZZARD WARNING AREAS. PATCHES OF BLUE SKY THIS AFTN
WILL BE REPLACED BY EXTENSIVE CLOUD COVER TNGT AS THE STORM SYSTEM
APCHS. SNOW WILL COMMENCE CLOSE TO MIDNIGHT...THEN INCREASE
SIGNIFICANTLY DURG THE EARLY MRNG HOURS. THE HEAVIEST AMOUNTS WILL
BE IN FAR SERN AND ERN PORTIONS OF THE CWFA WHERE 5-9 INCHES OF
SNOW ARE EXPECTED. THE AMOUNTS THEN DROP OFF TO A TIER OF 3-6
INCHES THEN 1-3 INCHES FROM BALSALM LAKE TO THE TWIN CITIES TO NEW
ULM. NORTH OF THAT LINE...LITTLE TO NO SNOWFALL IS EXPECTED WITH
THIS SYSTEM. THE SNOW WILL TAPER OFF DURG THE DAY THU AS THE
SYSTEM PASSES TO THE SE OF THE AREA...BUT A VERY TIGHT PRES
GRADIENT ALONG WITH TIGHT H5 VORTICITY PACKING WITHIN STRONG
SUBSIDENCE ON THE BACKSIDE OF THIS SYSTEM WILL PRODUCE STRONG NNW
WINDS MUCH OF THE DAY THU. THIS WILL RESULT IN BLIZZARD CONDITIONS
OVER FAR SERN MN INTO SW WI...WITH NEAR- BLIZZARD CONDITIONS FROM
BLUE EARTH TO RED WIND MN...AND ELLSWORTH TO CHIPPEWA FALLS WI.
WINDS WILL BEGIN TO SETTLE DOWN BY THE EVENING HOURS BUT WITH THE
TIMING OF THIS SYSTEM CRITICAL TO THE BLOWING SNOW...THERE IS THE
POSSIBILITY THAT THE WINTER STORM WARNINGS AND/OR BLIZZARD
WARNINGS MAY NEED TO BE ADJUSTED IN TIME AND AREA AS THE EVENTS
UNFOLD. THE MAIN CERTAINTY IS THAT THE PRECIPITATION WILL COME AS
SNOW...WITH NO RAIN AHEAD OF IT FOR THE MPX COVERAGE AREA...WITH
TEMPERATURES DROPPING TO AROUND 10 IN NW PORTIONS OF THE COVERAGE
AREA...TO THE LOW-MID 20S IN W-CENTRAL WI. FOR HIGHS ON THU...
TEMPS WILL RANGE FROM THE TEENS TO MID 20S W TO E.
THURSDAY NIGHT THROUGH SATURDAY...CONDITIONS WILL IMPROVE THU
NIGHT INTO FRI AS THE POTENT STORM SYSTEM EXITS INTO THE GREAT
LAKES. THAT SAID...MUCH COLDER AIR WILL MOVE IN ON ITS BACKSIDE
WHILE A DEEP EXTENSIVE RIDGE SETS UP OVER THE CENTRAL CONUS FRI-
SAT. SKIES WILL BECOME PARTLY TO MOSTLY CLEAR STARTING FRI AND
LASTING INTO THE WEEKEND WITH HIGH PRES DOMINATING. HIGHS WILL
DROP TO THE MID TEENS TO MID 20S FRI-SAT...WITH LOWS DROPPING TO
THE SINGLE DIGITS ABOVE AND BELOW ZERO.
SATURDAY NIGHT THROUGH TUESDAY...DEEP RIDGING WILL CONTINUE INTO
SUN THE WEAKEN MON AS A CUTOFF LOW SWINGS THRU CENTRAL-SOUTHEAST
CANADA. A WEAK CDFNT WILL APPROACH MON INTO TUE...POSSIBLY
BRINGING ENOUGH ENERGY TO PRODUCE SNOW SHOWERS AND/OR LIGHT SNOW
MON NIGHT THRU TUE NIGHT. THIS SYSTEM IS TOO WEAK AND TOO QUICK TO
PRODUCE ANYTHING SIGNIFICANT BUT SOME LIGHT SNOW CANNOT BE RULED
OUT SO HAVE INCLUDED 20-30 POPS AT THAT TIME. THE COLD AIR WILL
REMAIN ENTRENCHED OVER THE REGION WITH HIGHS IN THE MID TEENS TO
MID 20S...AND LOWS IN THE SINGLE DIGITS TO MID TEENS.
&&
.AVIATION... /00Z TAF ISSUANCE/
A STRONG STORM SYSTEM WILL DEVELOP AND MOVE ACROSS IOWA INTO
SOUTHERN WISCONSIN. THE BEST CHANCE FOR HEAVY SNOW WILL BE AT KEAU
LATER TONIGHT AND LASTING THROUGH TOMORROW. STRONG NORTHWEST WINDS
OF 20G30KTS ARE POSSIBLE ON THURSDAY...WITH VFR CONDITIONS ACROSS
THE WEST DURING THE AFTERNOON.
KMSP...
FORECAST GUIDANCE SHOWS SNOW DEVELOPING LATER THIS EVENING AT
KMSP...AND INCREASING IN INTENSITY OVERNIGHT. KMSP WILL BE CLOSE
TO THE CUT OFF OF HEAVY SNOW TO THE SOUTHEAST...AND LIGHT SNOW
SHOWERS TO THE NORTHWEST. THEREFORE DID NOT HAVE THE CONFIDENCE TO
LOWER VISBYS BELOW 1MI AT THIS TIME.
/OUTLOOK FOR KMSP/
FRI...VFR. WINDS NW AT 10KTS.
SAT...VFR. WINDS SE AT 5 TO 10KTS.
SUN...VFR. WINDS NE AT 5 TO 10KTS.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...WINTER STORM WARNING UNTIL 6 PM CST THURSDAY FOR FARIBAULT-
GOODHUE-MARTIN-RICE-WASECA.
WINTER WEATHER ADVISORY UNTIL 6 PM CST THURSDAY FOR BLUE EARTH-
DAKOTA-LE SUEUR-SCOTT-WASHINGTON-WATONWAN.
BLIZZARD WARNING UNTIL 6 PM CST THURSDAY FOR FREEBORN-STEELE.
WI...WINTER STORM WARNING UNTIL 6 PM CST THURSDAY FOR CHIPPEWA-DUNN-
EAU CLAIRE-PEPIN-PIERCE.
WINTER WEATHER ADVISORY UNTIL 6 PM CST THURSDAY FOR BARRON-RUSK-
ST. CROIX.
&&
RAH/JPC/JRBHazardous weather outlook, Dec 19, 6:31 PM CST, 2 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
631 PM CST WED DEC 19 2012
MNZ077-078-084-085-091>093-WIZ024>028-210045-
RICE-GOODHUE-WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-PIERCE-DUNN-
PEPIN-CHIPPEWA-EAU CLAIRE-
631 PM CST WED DEC 19 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
MINNESOTA...SOUTHEAST MINNESOTA AND WEST CENTRAL WISCONSIN.
.DAY ONE...TONIGHT
A WINTER STORM WILL SPREAD HEAVY SNOW AND STRONG WINDS ACROSS
SOUTHEASTERN MINNESOTA AND WESTERN WISCONSIN. THE HEAVIEST SNOW
WILL FALL LATE TONIGHT THROUGH THURSDAY MORNING...MAKING TRAVEL
EXTREMELY DIFFICULT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
BLOWING SNOW AND SUB ZERO WIND CHILLS WILL LAST THROUGH FRIDAY
MORNING.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.
MNZ063-069-070-076-082-083-WIZ015-016-023-210045-
WASHINGTON-SCOTT-DAKOTA-LE SUEUR-WATONWAN-BLUE EARTH-BARRON-RUSK-
ST. CROIX-
631 PM CST WED DEC 19 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
MINNESOTA...SOUTH CENTRAL MINNESOTA...NORTHWEST WISCONSIN AND
WEST CENTRAL WISCONSIN.
.DAY ONE...TONIGHT
PERIODS OF SNOW AND STRONG WINDS WILL DEVELOP LATER TONIGHT WHICH
WILL MAKE TRAVEL DIFFICULT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
STRONG WINDS AND BLOWING SNOW WILL LAST THROUGH FRIDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.
MNZ041>045-047>062-064>068-073>075-WIZ014-210045-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-YELLOW MEDICINE-
RENVILLE-MCLEOD-SIBLEY-CARVER-REDWOOD-BROWN-NICOLLET-POLK-
631 PM CST WED DEC 19 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHWEST MINNESOTA...WEST CENTRAL MINNESOTA AND NORTHWEST
WISCONSIN.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.
JRB
Winter Storm, Pierce
- When
- December 19, 9:00 PM CST to December 20, 6:00 PM CST
- Where
- Pierce forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.720, -92.422 (the zone’s center; the record gives no point)
Light snow developed during the evening, with the heaviest snowfall between 11 pm and 4 am. Total snowfall amounts ranged from 4 to 6 inches in the southeast portion of the county. Significant blowing snow developed and dropped surface visibilities to less than a mile for a few hours. The snow diminished during the morning, before tapering off to flurries in the afternoon.
Winter Storm, Chippewa
- When
- December 19, 11:00 PM CST to December 20, 6:00 PM CST
- Where
- Chippewa forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.069, -91.280 (the zone’s center; the record gives no point)
Light snow developed during the late evening, with the heaviest snowfall between 12 am and 4 am. Total snowfall amounts ranged from 4 to 8 inches, with the heaviest in the far south. Significant blowing snow developed and dropped surface visibilities to less than a mile for a few hours. The snow diminished during the morning, before tapering off to flurries in the afternoon.
Winter Storm, Dunn
- When
- December 19, 11:00 PM CST to December 20, 6:00 PM CST
- Where
- Dunn forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.947, -91.896 (the zone’s center; the record gives no point)
Light snow developed during the late evening, with the heaviest snowfall between 12 am and 4 am. Total snowfall amounts ranged from 4 to 6 inches, with the heaviest in the far south. Significant blowing snow developed and dropped surface visibilities to less than a mile for a few hours. The snow diminished during the morning, before tapering off to flurries in the afternoon.
Winter Storm, Eau Claire
- When
- December 19, 11:00 PM CST to December 20, 6:00 PM CST
- Where
- Eau Claire forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.727, -91.286 (the zone’s center; the record gives no point)
Light snow developed during the late evening, with the heaviest snowfall between 12 am and 4 am. Total snowfall amounts ranged from 6 to 12 inches, with the heaviest in the far southeast corner. Significant blowing snow developed and dropped surface visibilities to less than a mile for a few hours. The snow diminished during the morning, before tapering off to flurries in the afternoon.
Winter Storm, Pepin
- When
- December 19, 11:00 PM CST to December 20, 6:00 PM CST
- Where
- Pepin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.483, -92.150 (the zone’s center; the record gives no point)
Light snow developed during the late evening, with the heaviest snowfall between 12 am and 4 am. Total snowfall amounts ranged from 4 to 6 inches across the county. |Significant blowing snow developed and dropped surface visibilities to less than a mile for a few hours. The snow diminished during the morning, before tapering off to flurries in the afternoon.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dust Storm and High Wind in Texas, December 19, 20121 death · 17 injured · $1.0 million · 57 kt wind · 23 events
- Blizzard and Winter Storm in Nebraska, December 19 to 20, 20121 death · 24 events
- Winter Storm in Kansas, December 19 to 20, 20121 death · 1 injured · 12 events
- Blizzard and Winter Storm in Nebraska, December 19, 20121 death · 10 events
- Heavy Snow and Winter Weather in Montana, December 19 to 20, 20121 death · 3 events
- Flash Flood in Hawaii, December 19, 20121 death · 1 event
- Tornado and Hail in Arkansas, December 19 to 20, 20121 injured · $710,000 · EF1 · 26 events
- Winter Storm in Iowa, December 19 to 20, 2012$1.0 million · 41 events
- Tornado and Hail in Arkansas, December 19, 2012$410,000 · EF1 · 6 events
- Wildfire and Hail in Texas, December 19 to 20, 20121 injured · $337,000 · 1 in hail · 21 events
- Damaging Winds in Arkansas, December 19 to 20, 2012$320,000 · 67 kt wind · 19 events
- Damaging Winds in Texas, December 19 to 20, 2012$225,000 · 62 kt wind · 26 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 417215, 417211, 417212, 417213, 417214.